Iowa, 2018Flooding in Iowa, March 28 to 31, 2018
March 28 to 31, 2018 · NWS FSD · 6 events in 4 counties and zones
Rainfall, along with runoff from melting snow from March 23-24, pushed much of the Little Sioux River back above flood stage after a few days below flood stage. Reaches from Milford (MIFI4) to Spencer (SPWI4) to Linn Grove (LNNI4) again had waters invade mainly agricultural lowlands, along with city greenways in Spencer and Sioux Rapids.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall, along with runoff from melting snow from March 23-24, pushed much of the Little Sioux River back above flood stage after a few days below flood stage. Reaches from Milford (MIFI4) to Spencer (SPWI4) to Linn Grove (LNNI4) again had waters invade mainly agricultural lowlands, along with city greenways in Spencer and Sioux Rapids.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 11:14 AM CST, 46 minutes earlier.
Area forecast discussion, Mar 28, 11:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1214 PM CDT Wed Mar 28 2018
.SHORT TERM...(Today and Tonight)
Issued at 406 AM CDT Wed Mar 28 2018
A short wave current moving across the western and central Dakotas
will continue to move eastward through the day. The leading edge of
cold front associated with the wave is in central SD at this time,
and will have moved through the entire forecast area by between 21Z
and 00Z this afternoon. Plenty of moisture will move from west to
east from 700mb to 500mb. Whether that is enough to give any
measurable light rain chances is a question. Upper level dynamics
are not overly strong, however there is some low to mid level
frontogenesis tied fairly close with the wind shift. Furthermore the
various models are showing some higher based stratus oozing down
this afternoon across parts of our northern and eastern zones behind
the wind shift from the north. Therefore low end pops for very light
rain are still warranted except for perhaps are northwest zones. But
overall, measurable rainfall will be hard to find.
Behind the cold front, highs today will be cooler than yesterday
throughout our western zones. As northerly winds drop off tonight
and skies clear, it looks like a good night for radiational cooling,
especially across our western zones where winds go very light.
However our western zones will also see an increase in mid and high
level cloud cover likely moderating their drop. Therefore stayed
pretty close to consensus lows.
.LONG TERM...(Thursday through Tuesday)
Issued at 406 AM CDT Wed Mar 28 2018
Thursday appears to be relatively quiet across the areas as a
surface ridge moves through. With 925 hpa temps near 0C and light
flow, expect temperatures to remain below normal. Clouds will be on
the increase late in the day in advance on mid level wave dropping
through in northwest flow. Fairly strong wave could lead to a short
duration snowfall. The question is will the intensity of the
snowfall be able to overcome the warming surface.
Friday will be relatively quiet through the morning hours, but winds
will really increase through the afternoon and evening hours ahead
of a strong front moving through the area. Great jet dynamics with
the forecast area located in the left exit region of jet streak on
the backside of the upper trough. Precipitation ahead of the front
will most certainly be rain, but could mix with and change to snow
behind the front. Winds will most certainly increase behind the
front with 30-35 knots at 925 hpa coupled with strong cold air
advection.
Temperatures could be fairly steady throughout the day on Saturday
or potentially fall some depending on the timing of the front. Have
highs a few degrees warmer than record low max territory.
Temperatures will recover some Sunday into Monday, but another
disturbance moves through the area on Monday night. At this point,
this system appears to be somewhat disorganized with limited amounts
of moisture. In addition, precip type could be a bit of an issue,
with lack of saturation in the near surface layer and in the
dendritic layer.
Temperatures look to remain below normal through the remainder of
the extended, with another wave moving through Tuesday night into
Wednesday. Models at this point are really differing on the track
and intensity of this system, so have left blended pops as is for
now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Mar 28 2018
A weak front will move through the region this afternoon, changing
south and southwest winds to breezy north and northwest winds gusting
to 25 kts. A couple hours of very light rain showers is possible
as the front moves through, but dry air in the surface layers will
minimize accumulations. Behind the front, MVFR stratus cloud decks
are expected for the overnight hours, with light north winds
continuing overnight into Thursday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...BT
AVIATION...VandenBoogart
Hazardous weather outlook, Mar 28, 3:30 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 AM CDT Wed Mar 28 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
430 AM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Minor flooding is occurring on several local rivers and creeks
due to recent rainfall and melting snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A weather disturbance will move through the region Thursday night
into Friday morning. Snow amounts ranging from dusting to an inch
are possible with this system.
A strong cold front is expected to move through the region Friday
night. As this front moves through, rain may transition to snow.
Minor snow accumulations are possible.
Minor river flooding may continue much of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Clay
- When
- March 28, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Snow melt runoff on top of already high river levels produced minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. River levels reached 2.3 feet above flood stage at Spencer (gage site SPWI4) by the end of the month.
Flood, Dickinson
- When
- March 29, 1:00 PM CST to March 31, 11:59 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Snow melt runoff on top of already high river levels produced minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. River levels reached 0.9 feet above flood stage near Milford (gage site MIFI4) by the end of the month.
Flood, Clay
- When
- March 29, 1:00 PM CST to March 31, 11:59 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Snow melt runoff on top of already high river levels produced minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. River levels reached 0.9 feet above flood stage near Milford (gage site MIFI4) by the end of the month.
Flood, Buena Vista
- When
- March 30, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.090
Snow melt runoff on top of already high river levels produced minor flooding of lowland agricultural areas along middle portions of the Little Sioux River. River levels reached 0.4 feet above flood stage near Linn Grove (gage site LNNI4) by the end of the month.
Flood, Clay
- When
- March 30, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.020, -95.100
Snow melt runoff on top of already high river levels produced minor flooding of lowland agricultural areas along middle portions of the Little Sioux River. River levels reached 0.4 feet above flood stage near Linn Grove (gage site LNNI4) by the end of the month.
Flood, O'Brien
- When
- March 30, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 5.76 mi WNW of Peterson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
Snow melt runoff on top of already high river levels produced minor flooding of lowland agricultural areas along middle portions of the Little Sioux River. River levels reached 0.4 feet above flood stage near Linn Grove (gage site LNNI4) by the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, March 28, 20181 death · $40,000 · 1 event
- Tornadoes and Hail in Louisiana, March 28, 20184 injured · $535,000 · EF1 · 10 events
- Tornadoes and Hail in Texas, March 28 to 29, 2018$1.2 million · EF1 · 12 events
- Tornadoes and Flash Flood in Mississippi, March 28 to 29, 2018$512,000 · EF1 · 21 events
- Tornadoes and Flash Flooding in Louisiana, March 28 to 29, 2018$216,000 · EF1 · 19 events
- Flash Flood and Lightning Strike in Tennessee, March 28 to 29, 2018$30,000 · 3 events
- Flash Flood and Damaging Winds in Texas, March 28, 2018$13,000 · 60 kt wind · 6 events
- Damaging Wind in Mississippi, March 28, 2018$15,000 · 50 kt wind · 1 event
- Flooding in Indiana, March 28 to 31, 20185 events
- Flooding in Montana, March 28, 20183 events
- Flash Flood and Strong Wind in Texas, March 28 to 29, 2018$200 · 3 events
- Winter Weather in Wyoming, March 28 to 29, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759914, 759904, 759911, 759916, 759918, 759920.